Georgia, 2020

Hail and Damaging Winds in Georgia, June 22 to 25, 2020

June 22 to 25, 2020 · NWS TAE · 11 events in 8 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 22, 3:09 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 3:09 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
409 PM EDT Mon Jun 22 2020

.NEAR TERM [Through Tuesday]...

Moist southerly low-level flow and mid-level southwesterly flow east
of an upper trough axis has advected deeper moisture into the
western half of the forecast area this afternoon. This has led to
fairly decent storm coverage across the western counties extending
down to the western coastal waters. Heading into tonight, guidance
shows convection diminishing in a typical summertime, diurnal
fashion after sunset. Lows will generally be in the low to mid 70s.

For Tuesday, deep moisture overspreads the area with a high coverage
of showers and thunderstorms expected for most of the area with the
exception of the far southeast big bend farthest away from the
influence of the upper trough. A few stronger storms with gusty
winds cannot be ruled out given slightly above average mid level
flow for this time of year and CAPE around 3000 j/kg. Highs will
generally be around 90.

.SHORT TERM [Tuesday night through Wednesday night]...

Another active day is expected on Wednesday with similar synoptic
conditions in place compared to Tuesday. A few stronger storms with
gusty winds remain possible on Wednesday. Highs will generally range
form the mid 80s to low 90s with overnight lows in the low to mid
70s.

.LONG TERM [Thursday Through Monday]...

Upper level troughing and deep layer moisture remain in place on
Thursday which should yield another day of scattered convection
across the area. Some drier air is expected to work into the area
for Friday and Saturday, resulting in lower rain chances. Moisture
may increase somewhat again for Sunday into early next week with
near average rain chances around 30-50%.

&&

.AVIATION...

[Through 18z Tuesday] Scattered thunderstorms near DHN and ECP this
afternoon will diminish after sunset. Mainly VFR conditions are
expected to prevail outside of thunderstorms.

&&

.MARINE...

Southwest winds of 10 to 15 knots will prevail through Wednesday
with mainly 10 knots or less after Wednesday for the remainder of
the period. Seas will mostly be in the 1 to 2 foot range, except
locally higher in and near thunderstorms.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

A seasonably wet pattern is expected through Thursday with an
increased chance of daily afternoon showers and thunderstorms.
Localized pockets of heavy rain are possible, but flooding is not
expected to be a widespread concern.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  72  91  72 /  10  60  20  70  20
Panama City   77  88  76  88  75 /  30  60  30  60  20
Dothan        71  89  71  86  70 /  20  80  40  80  30
Albany        73  91  72  89  71 /  20  80  40  80  30
Valdosta      72  91  72  91  71 /  10  60  10  70  20
Cross City    73  91  74  91  74 /  10  30  10  30  10
Apalachicola  76  87  76  87  76 /  20  40  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Special weather statement, Jun 22, 5:08 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
608 PM EDT Mon Jun 22 2020

GAZ123>126-144-145-222300-
Lee GA-Baker GA-Dougherty GA-Terrell GA-Mitchell GA-Calhoun GA-
608 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...CENTRAL MITCHELL...
SOUTHWESTERN LEE...NORTHEASTERN BAKER...EASTERN CALHOUN AND
SOUTHEASTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 700 PM
EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 9 miles east of Morgan, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Dawson, Leesburg, Albany, Putney, Baconton, Leary, East
Albany, Turner City, Marine Corps Logistics Base, Walker, Sasser,
Flint, Radium Springs, Forrester, Lockett Crossing, South Albany,
Southwest Ga Regional A/P, Palmyra and Holt.

LAT...LON 3120 8450 3178 8452 3182 8411 3130 8407
TIME...MOT...LOC 2208Z 245DEG 19KT 3152 8443

42-DVD
Local storm report, Jun 22, 5:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     1 NNW APALACHICOLA AIRP 29.73N 85.03W
06/22/2020  M48 MPH          FRANKLIN           FL   ASOS

            ASOS STATION KAAF APALACHICOLA RECORDED A
            WIND GUST OF 48 MPH.

&&

JLF
Local storm report, Jun 22, 5:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 NE PORT SAINT JOE     29.81N 85.29W
06/22/2020  M42 MPH          GULF               FL   MESONET

            MESONET STATION 0571W 0.5 NE PORT SAINT JOE
            (WEATHERSTEM) GUSTED TO 42 MPH.

&&

JLF
Special weather statement, Jun 22, 5:43 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
643 PM EDT Mon Jun 22 2020

FLZ017-018-222330-
Inland Jefferson FL-Leon FL-
643 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES UNTIL 730 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Florida State University, Florida A And M, Tallahassee
Comm College, Doak Campbell Stadium, Alma, Gaither Community Center,
Tallahassee Memorial Hosp, Miccosukee, Tallahassee Mall, Governors
Square Mall, Lake Miccosukee, Levy Park, Indian Head Acres, Chaires
Crossroads, Festus, Baum, Orchard Pond, Lois and Maclay State
Gardens.

LAT...LON 3041 8436 3059 8434 3067 8396 3067 8390
      3035 8388
TIME...MOT...LOC 2243Z 269DEG 19KT 3048 8427

42-DVD
Local storm report, Jun 22, 5:47 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.73N 85.03W
06/22/2020  M49 MPH          FRANKLIN           FL   MESONET

            FRANKLIN COUNTY EOC WEATHERSTEM SITE
            REPORTED A GUST TO 49 MPH.

&&

JLF
Local storm report, Jun 22, 5:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 PM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     MARINE TSTM WIND 3 SSW EASTPOINT         29.72N 84.89W
06/22/2020  M56 MPH          GMZ755             FL   MESONET

            ST. GEORGE ISLAND BRIDGE WEATHERSTEM STATION
            RECORDED A GUST TO 56 MPH.

&&

JLF

The radar

The Ft Rucker radar (KEOX), 124 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
June 22, 5:50 PM EST
Where
Dougherty County, 0.91 mi SE of South Albany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.550, -84.160

A tree was blown down on Harmon Ave.

Thunderstorm Wind, Dougherty

When
June 22, 5:54 PM EST
Where
Dougherty County, 0.91 mi NW of Radium Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -84.140

Trees and power lines were blown down at Holly Dr and Radium Springs Road.

Thunderstorm Wind, Grady

When
June 22, 5:56 PM EST
Where
Grady County, 1.82 mi NE of Cairo-Grady Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.900, -84.130

A tree was blown down on Old Thomasville Road.

Thunderstorm Wind, Worth

When
June 22, 6:30 PM EST
Where
Worth County, 1.77 mi E of Sylvester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.530, -83.800

A tree was blown down on Highway 82 outside of Sylvester.

Thunderstorm Wind, Calhoun

When
June 23, 2:05 PM EST
Where
Calhoun County, Leary
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.480, -84.510

Power lines were blown down near Leary.

Thunderstorm Wind, Berrien

When
June 24, 2:30 PM EST
Where
Berrien County, 5.65 mi NNW of Cottle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.280, -83.330

A tree fell onto a power line.

Thunderstorm Wind, Lanier

When
June 24, 3:15 PM EST
Where
Lanier County, 4.77 mi NNE of Courthouse
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.140, -82.980

A tree was blown down on Ivy Road near Highway 168.

Hail, Mitchell

When
June 24, 3:31 PM EST
Where
Mitchell County, 4.37 mi WSW of Pelham
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -84.220

Thunderstorm Wind, Worth

When
June 24, 4:20 PM EST
Where
Worth County, 0.59 mi W of Doles
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.700, -83.890

A power line was blown down on Highway 32W. Hail was also noted, but the size was unknown.

Thunderstorm Wind, Clay

When
June 25, 5:34 PM EST
Where
Clay County, 0.91 mi NW of Fort Gaines-Clay Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.640, -85.050

A tree was blown down.

Thunderstorm Wind, Clay

When
June 25, 5:41 PM EST
Where
Clay County, Jones Crossing
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.640, -84.970

Multiple trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902182, 902183, 902184, 902185, 902186, 902187, 902188, 902189, 902190, 902191, 902192.